Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 48, NWS Columbia, SC

May 10, 2005Columbia County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2005, 3:54 PM EDT for Columbia County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 3:54 PM EDT (19:54 UTC)
Expired
May 10, 2005, 4:30 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Columbia County, GA

The radar

The Columbia radar (KCAE), 120 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 101955
SVRCAE
GAC073-102030-
/O.NEW.KCAE.SV.W.0048.050510T1954Z-050510T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA.

* UNTIL 430 PM EDT.

* AT 353 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL  
  SIZE HAIL WAS LOCATED 10 MILES NORTHEAST OF THOMSON...AND WAS      
  MOVING EAST NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF          
  NORTHWESTERN AND NORTHERN COLUMBIA COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3365 8248 3355 8242 3361 8218 3372 8224

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:40 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 10, 2:40 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT TUE MAY 10 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
WEAK UPPER TROUGH SWINGING ACROSS N GA THIS AFTERNOON WITH
CONVECTIVE ACTIVITY DEVELOPING ACROSS NE GA/WESTERN CAROLINAS
AHEAD OF TROUGH. LOW LEVEL SHEAR IS WEAK BUT WITH LOW WET BULB
ZERO AND 500MB TEMPS AROUND -15 C...LARGE HAIL IS A POSSIBILITY
THIS AFTERNOON INTO THIS EVENING. WILL KEEP CHANCE POPS INTO THIS
EVENING. UPPER TROUGH MOVES SOUTHEASTWARD TO NEAR GA COAST BY
WEDNESDAY MORNING. WITH SOME PVA STILL OVER THE CWA WEDNESDAY WILL
KEEP SLIGHT CHANCE POP.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
UPPER RIDGE BUILDS OVER AREA WEDNESDAY NIGHT THROUGH THURSDAY.
HOWEVER QUESTION REMAINS HOW FAR SOUTH BACK DOOR FRONT WILL
VENTURE ON FRI. GFS KEEPS FRONT MAINLY NORTH OF CWA WHILE NAM PUSHES
FRONT WELL INTO SC. FOR NOW WILL COMPROMISE AND ADVERTISE SLIGHT
CHANCE POP. FRONT SHOULD WASH OUT BY EARLY SATURDAY AS HIGH
PRESSURE BUILDS IN FROM THE ATLANTIC. SATURDAY LOOKS DRY. SLOW
MOVING COLD FRONT WILL APPROACH FROM THE WEST SUNDAY INTO EARLY
MONDAY SO WILL GO WITH LOW CHANCE POPS. FRONT SHOULD MOVE OFFSHORE
TUESDAY.

&&

.AVIATION...
GENERALLY VFR CONDITIONS OVER THE AREA THROUGH THE AFTERNOON TO
MIDNIGHT...BUT STRONG SHORTWAVE AND UNSTABLE AIR WILL TRIGGER
SCATTERED CONVECTION THROUGH THE EARLY EVENING. EXPECT BRIEF MVFR
CONDITIONS IN THE SHOWERS/THUNDERSTORMS. DURING THE PREDAWN
HOURS...ETA FORECAST SOUNDING SHOW CONSIDERABLE LOW LEVEL MOISTURE
TO FAVOR IFR CEILINGS AND PATCHY FOG WITH VISIBILITIES 3 TO 5 MILES.
CONDITIONS SHOULD IMPROVE TO VFR BY LATE MORNING.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

22/25
Hazardous weather outlook, May 10, 6:00 AM EDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
600 AM EDT TUE MAY 10 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
111015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
600 AM EDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH AFTERNOON
HEATING AND AN UNSTABLE AIRMASS TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON WITH
HAIL THE PRIMARY THREAT. FOR ADDITIONAL INFORMATION PLEASE SEE
CAESPSCAE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Local storm report, May 10, 2:46 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             6 NNE SALUDA            34.08N 81.73W
05/10/2005  0.88 INCH        SALUDA             SC   COUNTY OFFICIAL

            NICKEL SIZE HAIL

&&

BLP
Local storm report, May 10, 3:05 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 SE SILVERSTREET       34.20N 81.69W
05/10/2005  0.75 INCH        NEWBERRY           SC   POST OFFICE

            PENNY SIZED HAIL

&&

BLP
Local storm report, May 10, 3:38 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             1 W BATESBURG           33.91N 81.56W
05/10/2005  1.00 INCH        SALUDA             SC   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL REPORTED IN BATESBURG TO ONE
            MILE WEST.

&&

BLP
Local storm report, May 10, 3:51 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
351 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             LEESVILLE               33.92N 81.51W
05/10/2005  1.75 INCH        LEXINGTON          SC   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL.

&&

BLP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:19 PM EDTSevere Thunderstorm WarningCAEMcDuffie41 min
May 10, 4:31 PM EDTSevere Thunderstorm WarningCAEColumbia29 min
May 10, 4:37 PM EDTSevere Thunderstorm WarningCAERichmond38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.